Texas, 2006

High Wind in Texas, May 13, 2006

May 13, 2006 · NWS LUB · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 2:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 13, 2:30 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT MAY 13 2006

.SHORT TERM...
WTX WILL REMAIN IN WEAK NW FLOW ALOFT...CAUGHT IN-BETWEEN THE
PERSISTENT UPR-LOW OVER THE GREAT LAKES/MIDWEST AND A HIGH-AMPLITUDE
RIDGE ACROSS THE WESTERN STATES. THE NEXT SHTWV WILL MOVE SOUTH
AROUND THE WEST SIDE OF THE LOW AND COMBINE WITH A FEW WEAK RIPPLES
IN THE NW FLOW MOVING OUT OF THE ROCKIES TO PRODUCE DEEPENING
UPSLOPE FLOW/MID-LVL MOISTURE ADVECTION AND LIFT BY SUN AFTN.

BUT FIRST...THIS AFTN /2 PM CDT/ A SFC LOW/WEAK CD FRONT IS MOVING
SOUTH ACROSS THE SPLNS. THE LOW IS PRODUCING CYCLONIC FLOW ACROSS
THE AREA WITH NORTHERLY WIND SHIFT SLOWLY PROGRESSING SOUTH ON THE
CAPROCK AND EASTERLY WINDS ADVANCING WEST INTO THE NRN ROLLING
PLAINS. WITH S-SE WINDS...THE ROLLING PLAINS HAVE BEEN ABLE TO HOLD
ON TO MID 50 DEWPOINTS WHILE MOST OF THE CAPROCK HAS DRIED OUT.
STRONG CAPPING INVERSION HAS PREVENTED ANY MOIST CONVECTION FROM
DEVELOPING SO FAR...BUT AS SFC TEMPS RISE TO NEAR THE CENTURY MARK
THE NEXT FEW HRS EXPECT HIGH-BASED CU TO BEGIN TO DEVELOP. AS THE
WIND PATTERN SETS UP MOISTURE CONVERGENCE ALONG THE CAPROCK THINK
THAT THE POSSIBILITY OF ISOLD TSTM DVLPMNT WILL REMAIN UNTIL AFTER
SUNSET..FCST CAPES IN THE 2K J.KG RANGE IN THIS AREA.

STRONGER PUSH OF COOL/MOIST AIR WILL OCCUR TONIGHT. 850MB FRONT WILL
BE DOWN IN THE PERMIAN BASIN WITH MODEL X-SECTIONS SHOWING DEEP
UPSLOPE FLOW NORTH OF THE FRONT TO AROUND 700 MB. FOR STARTERS THIS
SHOULD PRODUCE A MUCH COOLER DAY...WITH HIGH TEMPS ON MOTHERS DAY
EXPECTED TO ONLY BE IN THE 70S. MODEL GUIDANCE ALSO INDICATES
INCREASING QG LIFT WITH APPROACHING H5 SHTWV TROF AFTER 18Z. LARGE
DIFFERENCE CROPS UP TOMORROW IN NAM/GFS THETA-E PROGS WITH GFS
COOLER/DRIER AT SFC-850MB. ALL MODEL GUIDANCE DEVELOPS A BROAD AREA
OF TSTMS FROM FOOTHILLS OF COLO INTO NORTHEAST NM AND THE WESTERN
PANHANDLES BY MID AFTN. OTHER TSTMS MAY DEVELOP ALONG FRONT ACROSS
THE BIG COUNTRY...BUT THIS AREA LOOKS LIKE IT WILL STAY TO THE SOUTH
AND EAST OF THE CWA. THIS ACTIVITY WILL MOVE SE...THE QUESTION IS
HOW FAR WILL THE ACTIVITY BE ABLE TO PROGRESS WHILE ENCOUNTERING
MORE STABLE ATMOSPHERE. IT APPEARS THAT ADDED LIFT FROM A
REINFORCING SURGE OF COOL AIR MOVING SOUTH WILL HELP ACTIVITY
DEVELOP EASTWARD AND PROPAGATE SOUTH. THUS HAVE UPPED POPS ACROSS
THE SRN PANHANDLE THRU 0Z. WITH THE COOL AND CLOUDY CONDITIONS...NOT
EXPECTING MUCH IN THE WAY OF SVR THREAT...WITH THE POSSIBLE
EXCEPTION OF NEAR THE TX/NM BORDER.

.LONG TERM...
FEW CHANGES NEEDED TO FORECAST. THE EXTENDED PERIOD IS CHARACTERIZED
BY SLOW CHANGING PATTERN WITH HIGH AMPLITUDE RIDGE OVER THE WEST AND
WEAKENING UPPER TROUGH OVER THE EAST WITH PERIODIC SURGES OF COOLER
AIR. THE BEST CHANCE OF THUNDERSTORMS APPEARS TO BE SUNDAY NIGHT
WITH ACTIVITY DEVELOPING ALONG THE HIGHER TERRAIN AND MOVING S/SE
INTO THE SW PANHANDLE AND WESTERN SOUTH PLAINS UNDER NORTHWEST FLOW
ALOFT. SLIGHT CHANCE POPS KEPT INTO MONDAY NIGHT AGAIN MAINLY OVER
THE WEST. UPPER FLOW IS FORECAST TO BECOME MORE NORTHERLY BY MIDWEEK
WITH RAIN CHANCES DIMINISHING FURTHER. BY MIDWEEK HEIGHTS BEGIN
RISING INTO THE PLAINS AS UPPER RIDGE BUILDS EASTWARD...WITH MAX
TEMPERATURES WARMING FROM THE 70S EARLY IN THE WEEK BACK INTO THE
80S TO NEAR 90 DEGREES THURSDAY AND BEYOND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  75  50  73 /  10  30  50  10
TULIA         55  73  51  74 /  10  30  30  10
PLAINVIEW     57  74  52  74 /  10  20  30  10
LEVELLAND     57  76  53  75 /  10  10  40  10
LUBBOCK       58  76  53  76 /  10  10  20  10
BROWNFIELD    60  76  54  78 /  10  10  30  10
CHILDRESS     60  77  53  79 /  20  20  10  10
SPUR          60  76  55  78 /  20  10  20  10
ASPERMONT     62  79  57  77 /  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/06
Hazardous weather outlook, May 13, 3:16 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
416 PM CDT SAT MAY 13 2006

TXZ021>044-142130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
416 PM CDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS ROLLING PLAINS...GENERALLY SOUTH AND
EAST OF A LINE FROM PADUCAH TO DICKENS TO POST.

A COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH ACROSS THE SOUTH
PLAINS AND ROLLING PLAINS THIS AFTERNOON AND EVENING. A WEAK
SURFACE LOW SITUATED ALONG THE FRONT NEAR FLOYDADA WILL TRACK
SOUTHEAST INTO NORTHWEST TEXAS BY MID EVENING. MEANWHILE...A
DRYLINE EXTENDING SOUTH FROM THE SURFACE LOW WILL CONTINUE TO
SHARPEN ACROSS THE ROLLING PLAINS.

DAYTIME HEATING AND INCREASING LOW LEVEL MOISTURE SOUTH OF THE
FRONT AND EAST OF THE DRYLINE WILL CONTRIBUTE TO A MODERATELY
UNSTABLE AIRMASS BY LATE AFTERNOON. A FEW SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ALONG THE
FRONT AND THE DRYLINE...AND NEAR THE SURFACE LOW WHERE LOW LEVEL
CONVERGENCE WILL BE MAXIMIZED. THE THREAT FOR SEVERE THUNDERSTORMS
WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garza

When
May 13, 3:35 PM CST
Where
Garza forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Elevated instability contributed to the development of virga showers over the west Texas South Plains during the afternoon of the 13th. These showers developed in an environment characterized by seventy to eighty degree temperature-to-dewpoint depressions. A dry microburst resulted in a 58 MPH gust at the West Texas Mesonet site near Graham in western Garza County. No precipitation was recorded and no cloud-to-ground lightning was registered by the Lightning Detection Network in association with the mid level convection. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506179.